|Can i stop my meds now that i've had the baby?
Apr 6, 2006
I was aware of my HIV+ status after i got pregnant. I had a cd4 count of 430 and viral load was 230. By the third trimester of pregnancy i was put on combivir and viramune. Before having the baby my cd4 count was up to 900 and my viral load down to 90. Now that i have had the baby, can i stop my med's? Will there be any side effects if i stop now? I've been writing to this column with no response. I hope i get a response this time. Thanks
Response from Dr. Luzuriaga
In non-pregnant individuals, current treatment guidelines suggest the initiation of therapy if a person has symptoms; if a person does not have symptoms, current guidelines recommend therapy if CD4 drops below 350. While you may not have met these criteria, antiretroviral therapy was prescribed for you to minimize the risk of transmitting the virus to your baby. I would urge you to discuss the pros and cons of continuing therapy with your provider. If you had any symptoms of HIV infection prior to therapy, I would definitely continue it. If you were asymptomatic, you need to discuss the potential benefits of therapy with the possibility of medication side effects. If you do decide to continue therapy, you might consider switching the Viramune (nevirapine) to another medication (e.g., efavirenz or a protease inhibitor). Viramune therapy is not generally recommended for women with CD4 over 250, due to an increased risk of liver disease. If you do decide to continue the Viramune, your care provider should monitor you for this. Efavirenz is not recommended for use during pregnancy, so if there is a possibility that you may become pregnant again, you should consider use of another antiviral.
CD count & VL
- Doxycycline Treat Vaginal Infections?
- If You Keep Getting Vaginal Infections In Your Vagina, Do That Mean You Have HIV?
- Treatment For Laceration In Vaginal Opening
- Will Blood Test Show Std?
- Are Painful Swollen Lymph Nodes In Back Of Head Sign Of HIV?
- Chest Pain, Fatigue, High Liver Enzymes Acute/primary Hiv
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.